Louisiana, 2021

Flash Flood and Hail in Louisiana, May 9 to 10, 2021

May 9 to 10, 2021 · NWS SHV · 6 events in 3 counties and zones

Warm, humid, and unstable conditions were in place across the Four State Region on May 9th, ahead of a cold front and attendant shortwave trough that traversed the Southern Plains during the afternoon. Large scale forcing ahead of the trough increased during the afternoon, with scattered showers and thunderstorms developing near and ahead of the front across Southwest Arkansas, North Louisiana,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Warm, humid, and unstable conditions were in place across the Four State Region on May 9th, ahead of a cold front and attendant shortwave trough that traversed the Southern Plains during the afternoon. Large scale forcing ahead of the trough increased during the afternoon, with scattered showers and thunderstorms developing near and ahead of the front across Southwest Arkansas, North Louisiana, and East Texas. Moderate instability and adequate wind shear contributed to the development of strong to severe thunderstorms across the region, which produced damaging winds and large hail. One specific cluster of strong to severe thunderstorms affected portions of Deep East Texas and West-central Louisiana, and continued to redevelop over the same areas, producing a wide swath of heavy rainfall with rainfall amounts of three to in excess of seven inches falling over Southern Cherokee, Nacogdoches, Angelina, San Augustine, and Sabine Counties, as well as Central and Southern Sabine Parish. This resulted in widespread flash flooding over these areas, which persisted into the early morning hours of the 10th before the storms shifted south of the area by daybreak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 9, 11:32 AM CST, 24 minutes earlier.

Area forecast discussion, May 9, 11:32 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1232 PM CDT Sun May 9 2021

.AVIATION...

For the 09/18Z TAF update, the VCTS/TSRA has already begun across
some western terminals and that trend will continue well through
the end of the period, MVFR cigs/vis will trend to IFR as the
frontal boundary slowly reaches our southern airspace by 10/10Z,
and post-frontal SHRA will linger through 10/12Z, especially in
eastern terminals. Winds will shift to northeasterly across most
of the airspace by the end of the period. /16/

&&

.PREV DISCUSSION... /issued 1034 AM CDT Sun May 9 2021/

UPDATE...

All Mother's Day plans for the rest of the day should account for
potential weather impacts, including from severe weather this
afternoon as storms develop ahead of the frontal boundary. Our 12Z
sounding indicated marginal amounts of instability with over 1000
J/kg of MLCAPE, steep mid-level lapse rates above 8 degrees C/km,
and adequate bulk layer shear above 30 kts. Daytime heating
through broken cloud decks will help enhance instability, however,
the very best low-level shear will be to our northeast near the
Mississippi River Valley. Nevertheless, this environment will be
initially capable of supporting updraft separation for some large
hail. Even isolated tornadoes cannot be ruled out, especially if
low-level shear is enhanced further by any other storm
interactions. Storm mode will become less discrete later on into
the evening as storms congeal into clusters, with damaging winds
becoming the predominant threat, especially with any bowing
echoes.

Afternoon high temperatures have been adjusted to account for the
magnitude of daytime heating in warm air advection. All other
trends continue to occur as anticipated, therefore no additional
forecast adjustments were necessary at this time. /16/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  61  68  58  69 /  90  50  80  90
MLU  60  68  58  68 / 100  50  70  80
DEQ  51  66  53  64 /  10  50  70  60
TXK  53  64  56  65 /  40  50  80  70
ELD  53  64  53  65 /  80  50  70  70
TYR  59  68  59  69 /  50  50  80  80
GGG  60  67  58  68 /  70  50  80  80
LFK  68  79  64  75 /  80  50  60  80

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

16/16
Hazardous weather outlook, May 9, 11:02 AM CST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1202 PM CDT Sun May 9 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1202 PM CDT Sun May 9 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms will increase this afternoon across the
region, near and ahead of a cold front that will enter Northeast
Texas and Southwest Arkansas. The threat for severe weather will
increase as well for much of the region, with damaging winds,
large hail, and an isolated tornado or two possible. Locally heavy
rainfall will also be possible in the stronger storms, which may
lead to localized flash flooding. These storms should gradually
diminish across East Texas and North Louisiana late this evening
and overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

As the cold front continues to shift south into Lower East Texas
and North Louisiana south of the Interstate 20 corridor late
tonight, it should stall Monday over portions of Deep East Texas
and Central Louisiana, with overrunning atop the shallow front
contributing to additional periods of showers and a few
thunderstorms across the region through Wednesday. Periods of
moderate to heavy rainfall will be possible, especially Tuesday
and Tuesday night, which may lead to localized flooding. Isolated
strong storms also can not be ruled out, with hail and locally
gusty winds possible.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed this afternoon and
evening.

15

In the hours before

Special weather statement, May 9, 11:30 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1230 PM CDT Sun May 9 2021

LAZ012-013-091815-
Bienville LA-Jackson LA-
1230 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JACKSON AND EAST CENTRAL
BIENVILLE PARISHES UNTIL 115 PM CDT...

At 1230 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Gibsland, or 17 miles northwest of Jonesboro, moving
east at 45 mph.

Half inch to penny size hail will be possible with this storm.

Locations impacted include...
Chatham, Hodge, North Hodge, East Hodge, Lucky, Bienville, Quitman,
Eros, Liberty Hill, Sailes and Brice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3224 9243 3228 9310 3242 9311 3246 9276
      3245 9262 3247 9262 3249 9242
TIME...MOT...LOC 1729Z 270DEG 39KT 3234 9297

15

The radar

The Shreveport radar (KSHV), 108 km away, was scanning. The volume nearest the first event began at 17:57 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Jackson

When
May 9, 11:56 AM CST
Where
Jackson County, 0.66 mi NE of Hodge
Measured
1 in hail
Reported by
Public
Coordinates
32.287, -92.712

Quarter size hail fell in Hodge.

Hail, Jackson

When
May 9, 11:58 AM CST
Where
Jackson County, 0.05 mi N of Quitman
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.351, -92.720

Quarter size hail fell in Quitman.

Hail, Sabine

When
May 9, 5:45 PM CST
Where
Sabine County, 0.87 mi ESE of Florien
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.444, -93.457

Nickel size hail fell in the Florien community.

Thunderstorm Wind, Natchitoches

When
May 9, 6:42 PM CST
Where
Natchitoches County, 0.43 mi SE of Kisatchie
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.416, -93.174

Trees were downed near the intersection of Highways 117 and 118 in the Kisatchie community.

Thunderstorm Wind, Natchitoches

When
May 9, 7:06 PM CST
Where
Natchitoches County, 0.85 mi NW of Marco
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.527, -92.782

A tree and power line were downed in the Marco community.

Flash Flood, Sabine

When
May 9, 9:00 PM CST to May 10, 4:00 AM CST
Where
Sabine County, 3.77 mi SSE of Zwolle Ammons Arpt to 3.39 mi NE of Mt Carmel
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.479, -93.679

Several roads across the southern sections of Sabine Parish were flooded and closed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948460, 948461, 948462, 948463, 948464, 948465.